Which of the following symptoms would the nurse identify as a priority to report for a patient with aortic stenosis?
Angina indicates cardiac ischemia and requires prompt intervention.
The nurse is evaluating patient teaching for mitral valve prolapse. The patient shows understanding of the prognosis of MVP by stating which of the following?
D. There are often no symptoms.
Symptoms are often not present in MVP.
The nurse is evaluating patient preoperative teaching for a commissurotomy. The patient shows understanding of the purpose of this procedure by stating which of the following?
B. Fused valve flaps are separated to enlarge the valve opening.
In commissurotomy, the valve flaps that have adhered to each other and closed the opening between them, known as the commissure, are separated to enlarge the valve opening.
The nurse is planning care for a patient having a cardiac vavle replacement. With which type of valve will the patient be on anticoagulant therapy to prevent thrombus formation?
A. Mechanical valve.
Mechanical valve requires lifelong anticoagulants to prevent emboli, unlike biological valves, which are less likely to create emboli.
The nurse evaluates the patient as understanding how to prevent rheumatic fever if the patient states that rheumatic fever can be prevented by treating streptococcal infections with which of the following?
Streptococcal infection is a bacterial infection treated with the anticacterial agent penicillin.
The nurse is planning care for a patient with cardiomyopathy. For which of the following complications of cardiomyopathy should the nurse collect data?
B. Heart failure.
Heart failure is a complication of cardiomyopathy.
Which of the following signs and symptoms indicate to the nurse the presence of a deep venous thrombus in the patient's leg? (select all that apply).
E. Calf swelling.
D. Positive Homan's sign.
These indicate blood clot. Selections b and c are seen with heart failure.
The nurse is to give warfarin (Coumadin). Which of the following lab tests should the nurse review before giving the medication?
A. International Normalized Ratio.
INR - prothrombin time is monitored during warfarin (Coumadin) therapy.
Which of the following does the nurse understand occurs in aortic stenosis?
A. Emptying of blood from left ventricle is impaired.
Impaired emptying of blood from the left ventricle occurs because the blood cannot easily leave the left ventricle through the narrowed aortic valve.
The nurse understands that which of the following occurs in mitral regurgitation?
A. Backflow of blood into the left atrium.
Backflow of blood into the left atrium occurs through the mitral valve, which does not close tightly.
Which of the following compensatory mechanisms does the nurse understand occurs with ventricular valve disorders?
A. Ventricular hypertrophy.
Ventricular hypertrophy occurs to help maintain cardiac output.
Which of the following does the nurse understand causes fatique in patients with chronic aortic stenosis?
A. Left ventricular failure.
Left ventricular failure results in decreased cardiac output, which reduces O2 to the tissues and causes fatigue.
Which of the following diagnostic tests does the nurse understand measures the pressures in the cardiac chambers?
Which of the following does the nurse understand usually precedes rheumatic fever?
D. A beta-hemolytic streptococcal infection.
Beta-hemolytic streptococcal is a bacterial infection that can precede rheumatic fever.
Which of the following is the most common symptoms of pericarditis?
A. Chest pain.
Chest pain is the most common symptom, especially with deep inspiration.
Which of the following should the nurse include in the POC as a patient outcome for Deficient Knowledge r/t mitral stenosis?
A. Verbalizes knowledge of disorder.
The patient's goal would be to be able to verbalize knowledge of disorder.
Which of the following medications does the nurse anticipate that the patient will be given to prevent complications associated with decreased cardiac output? (select all that apply).
D. Furosemide (Lasix).
E. rPA (Retavase).
Furosemide helps prevent pulmonary edema, a complication of decreased cardiac output and heart failure, and a potassium supplement is needed with furosemide, a potassium-wasting diuretic. (b,c,d,f) are not related to decreased cardiac output.
The nurse is caring for a patient, age 70, who has a nursing dx of Deficient Knowledge r/t furosemide administration. Which of the following interventions is essential to include when planning a teaching session?
C. Assess patient's learning priorities.
Determining the patient's learning priorities helps ensure that the patient is motivated to learn because the patient's needs and not the nurse's needs are being met.
A patient is 65, is being discharged after a mechanical valve replacement for aortic stenosis. Which of the following should be taught regarding warfarin (Coumadin) therapy?
C. Wear Medic Alert identification.
Wearing a Medic Alert is essential in case of a bleeding problem or loss of consciousness.
The nurse is teaching a patient with heart failure how to avoid activity that results in Valsalva's maneuver. Which of the following statements by the patient indicates to the nurse that the teaching has been effective?
A. I will breathe normally when moving.
If the patient understands to breathe normally when moving, Valsalva's maneuver will not occur.
The nurse is planning care for a patient with chronic mitral regurgitation. Which of the following assessments would be the highest priority?
B. Lung sounds.
Dyspnea and coughing are indicators of heart failure because of fluid congestion in the lungs, so you would listen to lung sounds to see if crackles are present.
A patient with endocarditis is undergoing surgery and is recommended to have to take prophylactic antibiotics to prevent which of the following?
B. Infective endocarditis
To prevent endocarditis from recurring because of increased risk from previous heart damage.
A patient has a positive Homan's sign. Which of the following does the nurse understand explains why ambulation and performing the Homans' sign is now contraindicated?
D. They can cause an emboli.
They can cause the clot to dislodge and become an embolus.
A patient develops a postoperative deep venous thrombosis and is starting on intravenous heparin. Which of the following laboratory tests is monitored during the heparin therapy?
D. Partial thromboplastin time (PTT).
PTT is monitored for heparin.
The nurse is caring for a patient on warfarin (Coumadin) with an elevated INR. Which of the following would be ordered as the antidote for warfarin?
C. Vitamin K.
Vitamin K is the antidote for warfarin. Protamine sulfate is the antidote for heparin.
Which of the following is a desired outcome for the nursing diagnosis of Acute Pain for a patient with acute thrombophlebitis?
B. States pain is satisfactorily relieved.
A patient visits the doctor for a severe sore throat and fever. As the nurse plans the patient's care, which of the following diagnostic tests is obtained to prevent cardiac complications?
A. Throat culture.
A throat culture must be done to rule out a streptococcal infection, which can lead to complications.
The nurse is reviewing the daily INR and PT levels for a patient who had a mechanical valve replacement. The INR is 3.7 and the PT level is 29. Which of the following actions should the nurse take?
B. Inform physician now.
The physician should be informed and the next dose of warfarin withheld because INR and PT monitor Coumadin effects and they are over the high end of therapeutic range.
A patient who had a hysterectomy 2 days ago, reports tenderness in her left calf. The nursing assessment reveals the following: L-calf 17.5", R-calf 14", L-thigh 32", R-thigh 28", and a shiny, warm, and reddened left leg. Which intervention is priority? (select all that apply).
D. Maintain bedrest.
E. Apply right antiembolism stocking.
F. Apply warm moist heat as ordered.
Bedrest is essential to prevent emboli development. It is OK to apply stocking to nonaffected leg to prevent venous stasis. Heat provides pain relief and increases circulation.
Which of the following findings should be reported to the physician for a patient receiving warfarin therapy?
C. INR 4 (normal 2 to 3 seconds).
INR is above therapuetic range and must be reported to physician.
A patient who has end-stage dilated cardiomyopathy come to the ER with dyspnea. The patient reports waking with a feeling of suffocation, which was frightening. Which of the following responses by the nurse is most appropriate?
B. Reclining increases fluid returning to the heart, which builds up fluid in the lungs.
The patient is experiencing paroxysmal nocturnal dyspnea, which occurs from increased fluid returning to the heart from reclining; the fluid then builds up in the lungs.
Which of the following assessments of a patient would indicate a side effect of digoin (Lanoxin) is occuring that requires follow-up?
Anorexia is a side effect of digoxin, the rest are incorrect.
The physician writes a "now" order for codeine 45mg IM for a patient with thrombophlebitis. The nurse has on hand codein 60mg/2mL. Which of the following doses should be given?
C. 1.50 mL.
45/60 x 2 = 1.50
A patient, age 46, is admitted for observation with a chest contusion after hitting the steering wheel in an auto accident. Which of the following findings would be the highest priority?
A. Pericardial rub heard on ausculation.
Pericardial friction rub indicates inflamed pericardial tissue and would be the highest priority for this patient.